Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 25, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Apr 19, 2002, 4:24 PM EDT for Nash County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 4:24 PM EDT (20:24 UTC)
- Expired
- Apr 19, 2002, 4:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 4:30 PM EDT | Hail 1 | Nashville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 192024 SVRRAH NCC127-192045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NASH COUNTY IN NORTH CAROLINA * UNTIL 445 PM EDT * AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF NASHVILLE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NASHVILLE AT 445 PM EDT HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:44 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 19, 2:44 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 200 PM EDT FRI APR 19 2002 .SHORT TERM...COMPLICATED WEATHER PATTERN SETTING UP THROUGH THE BEGINNING OF NEXT WEEK. EXPECT A PRETTY GOOD COVERAGE OF CONVECTION THIS AFTERNOON AND EVENING AS BAND OF SHOWERS/STORMS MOVES EAST ACROSS THE AREA. WILL INCLUDE SHRA/TSRA FOR THIS EVENING. FRONTAL SYSTEM OVER GREAT LAKES DROPS SOUTH TONIGHT AND SATURDAY BEFORE STALLING OVER THE REGION SATURDAY NIGHT/SUNDAY. LATEST RUN OF ETA/AVN PUSHES FRONT SOUTH OF FORECAST AREA BY SUNDAY MORNING. WILL NOT FOLLOW THIS FRONTAL POSITION BUT RATHER KEEP FRONT FURTHER NORTH IN NORTHERN NC AND LIMIT THE SOUTHWARD EXTENT OF THE COOL AIR PUSH. FRONT LIFTS NORTH SUNDAY AS A WAVE DEVELOPS ALONG FRONT OVER MS VALLEY AND PUSHES EAST. TRAILING COLD FRONT SWINGS THROUGH THE AREA LATE SUNDAY NIGHT AND EARLY MONDAY. GREATEST CHANCE OF RAIN APPEARS TO BE THIS EVENING...NEAR FRONTAL POSITION SATURDAY AND WITH FROPA SUNDAY NIGHT. GUIDANCE TEMPS GENERALLY FOLLOWED THROUGH SATURDAY NIGHT WITH FORECAST TEMPS ABOVE GUIDANCE ON SUNDAY. .EXTENDED... MODEL CONSENSUS FAVORS SURFACE HIGH PRESSURE MOVING FROM THE OHIO VALLEY TO THE MID ATLANTIC COAST TUESDAY AND WEDNESDAY. THIS SHOULD BRING DRY AND SEASONABLE WEATHER TO CENTRAL NORTH CAROLINA DAYS 4 AND 5. BY NEXT THURSDAY...A COLD FRONT APPROACHES BUT LOW LEVEL FLOW TURNS WESTERLY AHEAD OF THE FRONT AND IS LIKELY TO KEEP IT DRY. MODELS SHOW THIS TO BE FOLLOWED BY MORE SEASONABLE TEMPERATURES AND DRY AIR CONTROLLED BY A NORTHERN STREAM AIRMASS. -RFG .RAH...NONE. BLAES/RFG
In the hours before
Special weather statement, Apr 19, 10:30 AM EDT, 5 hours 54 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-192215- SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA NATIONAL WEATHER SERVICE RALEIGH NC 1030 AM EDT FRI APR 19 2002 .SKYWARN SPOTTERS... SKYWARN SPOTTERS SHOULD STAND BY FOR POSSIBLE ACTIVATION DURING THE LATE AFERNOON AND EVENING HOURS...MAINLY FROM 4 PM TO 10 PM. SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING OR HAZARDOUS WEATHER CONDITIONS PROMPTLY TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A VERY UNSTABLE AIRMASS WITH NEAR RECORD HIGH TEMPERATURES AT THE SURFACE WILL BE IN PLACE THIS AFTERNOON. A NARROW UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST AND A LOW PRESSURE TROUGH IN THE PIEDMONT ARE EXPECTED TO STRENGTHEN SCATTERED THUNDERSTORMS OVER CENTRAL NORTH CAROLINA BY LATE AFTERNOON. .HAZARDOUS WEATHER DETAILS... IN ADDITION TO INTENSE CLOUD TO GROUND LIGHTNING...THE MAIN THREAT FOR SEVERE WEATHER FROM SCATTERED THUNDERSTORMS WILL BE LARGE HAIL. LOCALIZED DOWNBURST WINDS MAY ALSO CAUSE ISOLATED DAMAGE TO TREES AND POWER LINES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.